How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site. Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Pauline Your Own Question
Pauline
Pauline, Doctor (MD)
Category: Health
Satisfied Customers: 8631
Experience:  Medical Doctor & Registered Pharmacist. Worked as Community pharmacist for 17 years.
659881
Type Your Health Question Here...
Pauline is online now
A new question is answered every 9 seconds

I have involuntary mouth movements similar to teeth

Customer Question

I have involuntary mouth movements similar to teeth chattering when you are cold. They come on at any time, but especially when I am rushed, nervous or anxious. I take a number of meds. Is there a type that may be causing this?
Submitted: 7 years ago.
Category: Health
Expert:  Pauline replied 7 years ago.

Hello, can you list your medication?

Are you aware of the movements?

Can you make the movements stop if you concentrate?

Customer: replied 7 years ago.

effexor XR 75mg

Celebrex 200mg

Provigil 200mg

Calan 182mg

Clanazepam .5mg

Simvastatin 10/10tab

Aciphex 20mg

Combivent 14.7g 2x2

Flovent 220mcg 2x2

Nasacort HQ 1500mg

I am very aware of the movements, as well as anyone around me. If I hold a cigarette in my mouth, it bounces like crazy.

I haven't tried simply concentrating - clenching my teeth seems to help, but I still feel it

Expert:  Pauline replied 7 years ago.

Involuntary mouth movements are called dyskinesia and are a common side effect in some drugs used for mental health issues. This problem can be long term even after the drugs have stopped. So you need to consider if you have ever been prescribed clompramine or risperidone for example.

Effexor has rarely been associated with a restlessness syndrome, but that affects the whole body rather than just the mouth.

However the provigil has been associated with unwanted movements and this is the most likely cause of your symptoms. You need to make an appointment with the doctor that prescribed this so that you can discuss the side effect and whether you need to review the medication.

Customer: replied 7 years ago.
I have only been effexor for the last few months. I took Zoloft for a number of years, prior to switching to Effexor. I am currently having withdrawal symptoms from the Provigil. I ran out and have to wait to receive more. These are 2 messages I posted on another site which will tell you more. ............ I have been taking Provigil for years to ease my constant fatigue and sleepiness. I ran out after taking half a dose for a week and can't get more for a few days. I now am having what I believe to be withdrawal symptoms. I continuously get flashes in my head and upper torso anytime I move, somewhat like low grade electrical shocks. I feel like I can't accomplish anything. I couldn't effectively work today or wait on customers. All I wanted to do was sleep so I would quit feeling what I was feeling. I came home tonight and slept for hours. When I woke up, I thought I felt better for a few minutes, then it started up again. I am scared to go to work tomorrow but this is my busiest season and can't afford to be closed. I need help quick. I have never taken more than the prescribed amoun - in fact the doctor raised my prescription to twice a day instead of once, but I only did this for a short time because i was worried about the addiction possibilities. Will taking B12 help the symptoms? .................................... I have had a lot of cramping in my feet, especially if they get even slightly cold. I have had a lot of problems with my eyes - pain, feeling like they are very tired and blurred vision. I have virtulally no appetite. I have also developed involuntary mouth movements. My mouth chatters, as if I am very cold. This comes on at any time, but especially if I am rushed, nervous or anxious. I can only stop it by holding my mouth tightly shut or clenching my teeth and even then, I can still feel it. The last month or so, my legs swell above my socks every day, even I roll the top down to my ankles. I am several other meds, so I don't know if the mouth thing or swelling is caused by Provigil. I am generally a mess of health problems on a mess of meds with a mess of side effects.
Expert:  Pauline replied 7 years ago.

Dependence is certainly a problem with Provigil and your current symptoms do suggest a withdrawal phase. I do not think that B12 will help, although an anxiolytic such as clonazepam should help you feel more relaxed.

Swelling of the ankles is possibly a separate problem and there are a few possible reasons for this symptom and a full examination from your doctor is needed, as well as some blood tests to look at kidney function.

Customer: replied 7 years ago.

I am already taking clonazepam which is obviously not helping the problem and also has many side effects. I am very worried about what the side effects are telling me about what this drug may be doing to me neurologically or mentally and that the withdrawal syptoms, themselves, may be creating damage. I have now taken the provigil again for 2 days, along with B12 but I still feel very sluggish, no energy, and the shocks in my head have only decreased slightly - in fact, I now feel them down into my shoulders, also.

This is a portion of an on line post about B 12 deficiency - This one is concerning halucinations, but the rest is relative ...............Provigil affects the neurotransmitters. some methylb12 sublingual might stop the hallucinations, it does under some other circumstances. A lack of methylb12 causes neurotransmitter changes that causes hallucinations. The two five star effective brands are Jarrow Formulas 5mg and 1mg and Enzymatic Therapy 1mg. Let them linger under tongue or upper lip for 45 minutes or longer for best effectiveness. No guarentees but these vitamins can't hurt and might help. They also can cure the underlying sleep disorder for which people take provigil in the first place. Sleep disorders are a b12 deficiency symptom.

Expert:  Pauline replied 7 years ago.

My clinical references dicuss confusion, forgetfulness and poor concentration as some of the vitamin B12 deficiency symptoms but do not mention sleep disorder.

However a simple blood test can confirm if you have vitamin B12 deficiency and your family doctor can order that for you.

In the meantime, I would avoid adding new drugs to your list until they have been confirmed by your doctor as that may just confuse matters further, If you eat a healthy varied diet with meat then you are less likley to be B12 deficient.

Customer: replied 7 years ago.
far, you have only told me that Provigil is a possible cause. Is there a medical doctor on this site that could be more specific?
Customer: replied 7 years ago.
Relist: Incomplete answer.
The only thing I was told is that is my be caused by Provigil, which is what I already suspected. I was looking for a more exact and qualified answer.